Texas, 2015

Tornado and Flash Flood in Texas, May 27, 2015

May 27, 2015 · NWS EWX · 3 events in 2 counties and zones

An upper level shortwave trough moved through southwesterly flow over Texas. This disturbance provided sufficient lift to initiate isolated convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved through southwesterly flow over Texas. This disturbance provided sufficient lift to initiate isolated convection. Some of these storms produced weak tornadoes, large hail, and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 9:14 AM CST, 25 minutes earlier.

Area forecast discussion, May 27, 9:14 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT WED MAY 27 2015

.UPDATE...
CONVECTION CONTINUES ALONG A SURFACE/OUTFLOW BOUNDARY THAT SITS
ACROSS THE NORTHERN HILL COUNTRY. NOT EXPECTING FOR THIS BOUNDARY
TO PUSH FURTHER TO THE SOUTH REST OF TODAY WHILE STORMS
CONCENTRATE ALONG AND NORTHEAST OF A FREDERICKSBURG TO KENDALIA
TO HALLETTSVILLE LINE. SOME OF THESE STORMS COULD PRODUCE HEAVY
RAIN AT TIMES...WHICH WILL LEAD TO FLASH FLOODING DUE TO SATURATED
GROUNDS ACROSS OUR AREA.

LATER THIS EVENING...ANOTHER OUTFLOW BOUNDARY IS EXPECTED TO
AFFECT THE HILL COUNTRY AS AN MCS FORM ACROSS CENTRAL TEXAS AND
MOVES TO THE SOUTHEAST. THIS COULD END UP ON ADDITIONAL FLASH
FLOOD POTENTIAL ACROSS SOME AREAS OVER THE HILL COUNTRY. IN
ADDITION...ISOLATED STRONG STORMS ARE EXPECTED TO FORM THIS
AFTERNOON AND EVENING ACROSS THE MEXICAN MOUNTAINS AND SLOWLY PUSH
TO THE NORTHEAST ACCORDING TO STORM MOTION. ISOLATED HEAVY RAIN IS
POSSIBLE ACROSS SOME AREAS AND MINOR FLASH FLOODING CANT BE RULED
OUT.

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT WED MAY 27 2015/

AVIATION...
ONLY SAT REACHED IFR THIS MORNING AND ALL THE OTHER TERMINALS ARE
MVFR. CIGS SHOULD STAY STEADY FOR MOST OF THE FIRST
PERIOD...ALTHOUGH THERE IS SOME CHANCE OF SSF DROPPING TO IFR.
THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE REGION
THIS MORNING AND THERE IS CHANCE OF THESE AT AUS. HAVE NOT
INCLUDED ANY PRECIP IN THE TAF AND ANY SHOWER THAT MOVES OVER THE
TERMINAL WILL NOT CHANGE THE FLYING CATEGORY. CIGS SHOULD IMPROVE
TO VFR BY AROUND NOON AT ALL AIRPORTS. LOOKING FOR A REPEAT
OVERNIGHT TONIGHT WITH ALL TERMINALS GOING MVFR AND THE AUSTIN AND
SAN ANTONIO AIRPORTS DROPPING TO IFR.

PREV DISCUSSION... /ISSUED 408 AM CDT WED MAY 27 2015/

SHORT TERM (TODAY THROUGH THURSDAY)...
A CLUSTER OF STORMS WAS MOVING THROUGH THE NORTHERN I35 CORRIDOR
IN MAINLY WILLIAMSON...LEE...AND FAYETTE COUNTIES THIS MORNING
PRODUCING SOME MODERATE TO BRIEFLY HEAVY RAINFALL. AREA SOUNDINGS
WERE SHOWING STABILIZATION AND MID LEVEL WARMING WHICH HAS
EFFECTIVELY LIMITED THE CONVECTIVE POTENTIAL IN THESE STORMS FOR
THE REST OF THE MORNING. AS THE UPPER SHORTWAVE RESPONSIBLE FOR
THIS ACTIVITY MOVES OFF...THIS ENERGY SHOULD SHIFT SOUTHEAST
BRUSHING THE EASTERNMOST ZONES THROUGH MID DAY. THE PROGRESSIVE
NATURE OF THE SYSTEM SHOULD KEEP FLASH FLOODING CONCERNS LOW.

FOR THE REST OF THE DAY...HI RES MODELS ALL HAVE BEEN HANDLING THE
NEXT 24 HOURS RATHER POORLY AS NONE OF THEM ADEQUATELY CAPTURED
THE OVERNIGHT MCS. SO NOT MUCH STOCK WAS PUT INTO THEIR
DEPICTIONS. HOWEVER...PLENTY OF INSTABILITY REMAINS FOR A MORE
ISOLATED STORM THREAT TODAY ACROSS THE AREA. ECMWF AND GFS
INDICATED MORE MINOR SHORTWAVE PASSAGES OVER THE NEXT 24
HOURS...WITH ONE UP NEAR FORT WORTH AND YET ANOTHER OVER THE BIG
BEND. WITH THE DRY LINE RECEDING WESTWARD IN THE MODELS...THINK
OUTFLOWS WILL BE THE DECIDER FOR CI THIS AFTERNOON/EVENING. ONE
SUCH OUTFLOW WAS OBSERVED ALONG THE RIO GRANDE THIS MORNING AND AM
A BIT CONCERNED SOME DEVELOPMENT MAY OCCUR ALONG IT TODAY SO
INCREASED POPS TO CHANCE OUT THERE AS WELL.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
A MORE POTENT SHORTWAVE IS EXPECTED TO DEVELOP OFF THE NEW MEXICAN
ROCKIES AND INTERACT WITH THE DRYLINE OUT WEST TO DEVELOP A MORE
ORGANIZED STORM SYSTEM THURSDAY NIGHT. THERE IS PRETTY GOOD MODEL
AGREEMENT THAT SOME ISOLATED CONVECTION IN THE
AFTERNOON...POSSIBLY SEVERE...COULD ORGANIZE INTO A STRONG LINE OF
STORMS THAT WOULD MOVE SOUTHEAST INTO THE PLATEAU COUNTIES
OVERNIGHT THURSDAY. WITH PWAT VALUES IN THE 1.6-1.7 RANGE...THINK
THESE COULD BE ANOTHER POTENTIAL HEAVY RAINER. GOOD NEWS IS THIS
SYSTEM LOOKS RATHER PROGRESSIVE AND SHOULD BE LOSING INTENSITY AS
IT DISPLACES FROM THE MAIN UPPER LEVEL SHORTWAVE ENERGY.

MOVING INTO THE WEEKEND AND EARLY NEXT WEEK...A MUCH LESS ACTIVE
PERIOD IS EXPECTED TO BEGIN WHEN COMPARED TO...WELL...MAY. THE
JUNE 1 ECMWF SYNOPTIC PATTERN SHOWS A BUILDING RIDGE OVER THE FOUR
CORNERS REGION AND KEEPS THE UPPER JET STREAM WELL TO OUR NORTH
THROUGH NEXT WEEK. WE STILL HAVE PLENTY OF MOISTURE AND
INSTABILITY TO WARRANT ISOLATED SHOWERS AND STORMS...BUT ORGANIZED
SYSTEMS LIKE WE HAVE BEEN SEEING OVER THE LAST MONTH...LOOKS MUCH
LESS LIKELY.

WE AS METEOROLOGISTS ENJOY INTERESTING PATTERNS AND CHALLENGING
FORECASTS TO A DEGREE. BUT WE WILL BE JOINING YOU IN A COLLECTIVE
HALLELUJAH IF THINGS ARE MORE BENIGN FOR THE EXTENDED GIVEN THE
LAST MONTH AND ESPECIALLY THE LAST WEEKEND. LUCKILY THAT SEEMS TO
BE THE CASE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  71  86  71  84 /  40  20  30  40  40
AUSTIN BERGSTROM INTL AIRPORT  88  70  86  71  84 /  40  20  30  40  40
NEW BRAUNFELS MUNI AIRPORT     89  73  87  72  85 /  30  20  30  30  40
BURNET MUNI AIRPORT            86  70  84  68  82 /  30  30  30  40  30
DEL RIO INTL AIRPORT           89  74  88  68  87 /  30  30  40  50  30
GEORGETOWN MUNI AIRPORT        87  71  85  70  84 /  40  30  30  40  40
HONDO MUNI AIRPORT             88  73  87  69  85 /  20  20  40  40  30
SAN MARCOS MUNI AIRPORT        88  72  85  71  83 /  30  20  30  30  40
LA GRANGE - FAYETTE REGIONAL   88  73  87  73  85 /  30  20  40  30  40
SAN ANTONIO INTL AIRPORT       89  74  86  72  85 /  20  20  30  40  40
STINSON MUNI AIRPORT           89  74  87  73  85 /  20  20  30  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, May 27, 4:20 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT WED MAY 27 2015

TXZ171>173-183>194-202>209-217>225-228-281030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOODING WILL CONTINUE TODAY AND TONIGHT. ANY RAIN TODAY
SHOULD NOT AFFECT RIVER LEVELS SIGNIFICANTLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING WILL CONTINUE AT LEAST THROUGH THE END OF THE WEEK. THERE
IS A CHANCE FOR THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN
THURSDAY AND THURSDAY NIGHT MAINLY OVER THE WESTERN PART OF THE
AREA. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.

The radar

The Austin/San Antonio radar (KEWX), 57 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Travis

When
May 27, 9:39 AM CST
Where
Travis County, 2.74 mi SW of Oak Hill
Measured
1 in hail
Reported by
Public
Coordinates
30.200, -97.880

A thunderstorm produced quarter sized hail at the intersection of Slaughter Ln. and Escarpment Blvd. in Austin.

Flash Flood, Travis

When
May 27, 10:38 AM CST to 12:30 PM CST
Where
Travis County, 1.19 mi W of Oak Hill to 0.4 mi WNW of Oak Hill
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.230, -97.870

Thunderstorms produced heavy rain that led to flash flooding closing low water crossings on Joe Tanner Ln. and Old Bee Caves Rd.

Tornado, Blanco

When
May 27, 10:46 AM CST to 10:48 AM CST
Where
Blanco County, 1.2 mi E of Twin Sisters to 1.3 mi ENE of Twin Sisters
Rating
EF0
Path length
0.33 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
30.000, -98.380

A thunderstorm produced a brief, weak tornado just east of Hwy 281 near the Little Blanco River. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581115, 581120, 581123.